Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 313, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 25, 2014, 6:00 PM CDT for Wichita County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2014, 6:00 PM CDT (23:00 UTC)
- Expired
- Aug 25, 2014, 6:22 PM CDT
- In force
- 22 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Wichita County, KS
The radar
The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 6:03 PM CDT | HAIL 1 | Leoti, KS | DIME TO QUARTER SIZE HAIL IN LEOTI. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 2041 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
693
WUUS53 KGLD 252300
SVRGLD
KSC203-252345-
/O.NEW.KGLD.SV.W.0313.140825T2300Z-140825T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM CDT MON AUG 25 2014
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WICHITA COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 645 PM CDT
* AT 600 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEOTI...
MOVING NORTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEOTI AND MARIENTHAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3842 10121 3839 10145 3865 10155 3865 10118
TIME...MOT...LOC 2300Z 173DEG 22KT 3848 10134
HAIL...1.25IN
WIND...60MPH
$$
DLF2 follow-up statements
929
WWUS53 KGLD 252306
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM CDT MON AUG 25 2014
KSC203-252345-
/O.CON.KGLD.SV.W.0313.000000T0000Z-140825T2345Z/
WICHITA KS-
606 PM CDT MON AUG 25 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL WICHITA COUNTY...
AT 604 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEOTI...MOVING
NORTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS IN LEOTI REPORTED QUARTER SIZE HAIL.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3842 10121 3839 10145 3865 10155 3865 10118
TIME...MOT...LOC 2304Z 173DEG 22KT 3851 10134
HAIL...1.25IN
WIND...60MPH
$$
DLF506
WWUS53 KGLD 252322
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM CDT MON AUG 25 2014
KSC203-252331-
/O.CAN.KGLD.SV.W.0313.000000T0000Z-140825T2345Z/
WICHITA KS-
622 PM CDT MON AUG 25 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WICHITA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3842 10121 3839 10145 3865 10155 3865 10118
TIME...MOT...LOC 2320Z 173DEG 22KT 3862 10136
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:46 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 25, 2:46 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 146 PM MDT MON AUG 25 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 144 PM MDT MON AUG 25 2014 UPPER FLOW WILL BE SOUTHWEST TONIGHT THROUGH TUESDAY. SURFACE HIGH PRESSURE WILL RESIDE OVER THE NORTHERN AND CENTRAL PLAINS. A SURFACE FRONT WILL BE DRAPED FROM EAST TO WEST ACROSS THE CENTRAL PART OF KANSAS. THE MODELS BRING A SHORTWAVE INTO THE FA TONIGHT AND AGAIN TUESDAY AFTERNOON. THERE IS PLENTY OF LIFT ACROSS THE FA TONIGHT ALONG WITH MONSOONAL MOISTURE. PLAN TO GO WITH LIKELY TO DEFINITE POPS FOR TONIGHT. STORMS WILL LINGER OVER THE EASTERN FA TUESDAY MORNING. THE NEXT SHORWAVE COMES OUT TUESDAY AFTERNOON WITH SIMILAR MOISTURE AND LIFT. PLAN TO GO WITH A 40 PERCENT CHANCE IN THE SOUTHWEST AND A 30 PERCENT CHANCE ACROSS THE REST OF THE FA. MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER 60S. MAX TEMPERATURES TUESDAY ARE EXPECTED IN THE 80S. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 1256 PM MDT MON AUG 25 2014 UPPER LOW WILL GRADUALLY SWING OUT OF THE GREAT BASIN AND ACROSS THE CENTRAL ROCKIES AND ADJACENT PLAINS THROUGH THE REMAINDER OF THE WEEK. THE END RESULT WILL BE GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. STORMS COULD LINGER INTO FRIDAY NIGHT IF THE UPPER SYSTEM SLOWS DOWN...WHICH CANNOT BE RULED OUT SINCE MOST MODEL SOLUTIONS SHOW IT CLOSED AT 500MB. PRECIPITATION FORECASTS FOR THE WEEK (MONDAY THROUGH FRIDAY) RANGE FROM AROUND 1 INCH IN THE SOUTHERN PART OF THE AREA TO AROUND 2.50 INCHES IN NORTHERN AREAS. SOME LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. TEMPERATURES WILL BE BELOW NORMAL THROUGH THE END OF THE WEEK DUE TO CLOUDS AND PRECIPITATION. UPPER RIDGE WILL BUILD IN BEHIND THAT SYSTEM WITH DRY CONDITIONS AND WARMER TEMPERATURES. MODELS BEGIN TO DIVERGE EARLY NEXT WEEK ON TIMING OF NEXT UPPER TROUGH IN THE NORTHERN ROCKIES. SO WILL GO WITH PERSISTENCE FOR MONDAY WITH DRY AND WARM CONDITIONS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1133 AM MDT MON AUG 25 2014 VFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK FOR AT LEAST THE NEXT 12 TO 16 HOURS. THROUGH THIS TIME THUNDERSTORMS WILL BE POSSIBLE AT BOTH SITES ESPECIALLY AFTER 03Z TUESDAY WHEN THE NEXT SHORTWAVE COMES THROUGH. AFTER STORMS END, STRATUS WILL MOVE INTO BOTH SITES WITH MVFR CIGS UNTIL MID TO LATE TUESDAY MORNING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...FS LONG TERM...024 AVIATION...FS
Hazardous weather outlook, Aug 25, 5:44 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 444 PM MDT MON AUG 25 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260630- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 444 PM MDT MON AUG 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND OVERSPREAD THE AREA THIS EVENING...TRANSITIONING NORTH AND EAST THROUGH THE OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE EXPECTED. LARGE HAIL TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS ARE POSSIBLE THIS EVENING. IN ADDITION SLOW MOVING THUNDERSTORMS PRODUCING HEAVY RAIN THIS EVENING AND OVERNIGHT MAY LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE TRI STATE AREA FROM TUESDAY THROUGH FRIDAY. IN ADDITION...THERE WILL BE AN INCREASED FLASH FLOOD THREAT WITH SLOW MOVING THUNDERSTORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Aug 25, 5:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM MDT MON AUG 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL WSW LYDIA 38.28N 101.30W
08/25/2014 E0.75 INCH WICHITA KS TRAINED SPOTTER
HAIL TO THE SIZE OF DIMES REPORTED IN LYDIA.
&&
RHUSTEDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:21 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.